Georgia, 2008

Flash Flood and Damaging Wind in Georgia, July 11 to 12, 2008

July 11 to 12, 2008 · NWS FFC · 2 events in 2 counties and zones

A cold front continued to approach Georgia from the northwest. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front continued to approach Georgia from the northwest. Weak short waves were embedded within a weak westerly flow aloft as a broad ridge of high pressure covered much of the southern U.S. These combined with the usual warm, moist atmosphere in place in July to result in a continuation of scattered to numerous afternoon showers and thunderstorms. One particular area that was hard hit was Emanuel county in east central Georgia. Several outflow boundaries from earlier afternoon thunderstorms merged over this area resulting in several hours of thunderstorms persisting over the same locations. This resulted in localized flash flooding. Marginal severe thunderstorms were observed elsewhere within the county warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 11, 2:47 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 11, 2:47 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT FRI JUL 11 2008

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
FOCUS OF THUNDERSTORM DEVELOPMENT HAS SHIFTED INTO CENTRAL AND
SOUTH GEORGIA WITH THE DYING OLD FRONTAL TROUGH. MODELS ARE
INDICATING THAT THE FORECAST AREA WILL GET A SHOT OF DRIER AND
MORE STABLE AIR TOMORROW AS HIGH PRESSURE OVER THE MID ATLANTIC
COAST BUILDS SOUTHWEST INTO THE CAROLINAS. THUNDERSTORM ACTIVITY
WILL LIKELY BE AT A MINIMUM TOMORROW COMPARED TO THE PAST SEVERAL
DAYS. BETTER RAIN CHANCES RETURN SUNDAY AS A FAIRLY SHARP COLD
FRONT APPROACHES THE STATE FROM THE NORTHWEST. UPPER SUPPORT FOR
THIS SYSTEM IS PRETTY SLIM AS WOULD BE EXPECTED FOR THIS TIME OF
THE YEAR WITH THE MAIN ENERGY WELL NORTH OF THE STATE. BUT PLENTY
OF MOISTURE AND LOW LEVEL LIFT FOR CONVECTION. TEMPERATURES WILL
GENERALLY REMAIN AT OR A LITTLE ABOVE SEASONAL NORMALS THROUGH THE
SHORT TERM FORECAST PERIOD...OUTSIDE OF RAIN COOLED AREAS.

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER PATTERN IS GOING THROUGH A DISTINCT CHANGE DURING THE
BEGINNING OF THE EXTENDED FORECAST PERIOD AS THE PERSISTENT RIDGE
THAT HAS BEEN OVER THE SOUTHEASTERN U.S. SHIFTS WEST. THE
RESULTANT NORTHWEST FLOW ALOFT SHOULD BE SUFFICIENT TO DRIVE THE
COLD FRONT SOUTH OF THE FORECAST AREA BY LATE MONDAY. A DRIER AND
WARM AIRMASS SETTLES INTO THE REGION AS THE UPPER FLOW REMAINS
WEAKLY NORTHWESTERLY AND A RELATIVELY STRONG SURFACE RIDGE BUILDS
OVER THE MID ATLANTIC COAST. THIS WOULD KEEP DIURNAL THUNDERSTORM
ACTIVITY TO A MINIMUM OVER THE REGION THROUGH THE MIDDLE OF NEXT
WEEK...ALTHOUGH WITH PLENTY OF AFTERNOON HEAT...MODERATE LOW LEVEL
MOISTURE AND ONLY WEAK REBUILDING OF THE UPPER LEVEL RIDGE OVER
THE REGION WILL KEEP AT LEAST A SLIGHT CHANCE POP IN THE FORECAST
THROUGH THE FORECAST PERIOD. TEMPERATURES WILL REMAIN AT OR A
LITTLE ABOVE SEASONAL NORMALS THROUGH THE EXTENDED FORECAST
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  92  69  91  70 /  30  10  10  40  50
ATLANTA         70  93  69  90  71 /  40  10  10  40  40
BLAIRSVILLE     66  90  68  84  66 /  30  30  20  50  50
CARTERSVILLE    69  91  69  88  68 /  40  20  20  50  50
COLUMBUS        72  94  72  93  73 /  40  20  10  40  30
GAINESVILLE     69  92  69  88  70 /  30  20  10  50  50
MACON           72  94  71  94  72 /  30  10   5  30  30
ROME            68  93  70  88  70 /  40  20  20  60  50
PEACHTREE CITY  69  90  70  91  69 /  40  10  10  40  40
VIDALIA         73  94  71  95  74 /  40  20  10  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jul 11, 5:14 AM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
614 AM EDT FRI JUL 11 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
614 AM EDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EARLY EVENING ACROSS PARTS OF NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAK FRONT REMAINED STALLED IN FAR NORTH GEORGIA EARLY THIS
MORNING. HIGH PRESSURE ALOFT WAS LOCATED OVER SOUTHERN ALABAMA.  A
WARM...VERY MOIST...TROPICAL AIR MASS WAS IN PLACE ACROSS MOST OF
GEORGIA SOUTH OF THE FRONT...WITH SLIGHTLY COOLER..,DRIER AIR IN
EVIDENCE JUST TO THE NORTHEAST OF GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS AFTERNOON WILL BE
DANGEROUS AND FREQUENT CLOUD-TO-GROUND LIGHTNING. ISOLATED
THUNDERSTORMS MAY PRODUCE DAMAGING DOWN BURST WINDS AND LOCALLY
VERY HEAVY RAIN. THE MOST FAVORED AREA FOR THUNDERSTORMS TODAY
WILL BE ACROSS WEST CENTRAL GEORGIA BETWEEN
ATLANTA...CARROLLTON...COLUMBUS...AND THOMASTON...MAINLY BETWEEN
NOON AND 8 PM EDT.

.DISCUSSION...
A WEAK FRONT DRAPED ACROSS FAR NORTH AND NORTHEAST GEORGIA THIS
MORNING WILL SINK VERY SLOWLY SOUTHWEST TODAY. AN AREA OF LOW-
LEVEL WIND CONVERGENCE IS PROGGED TO SAG SOUTHWARD IN ADVANCE OF
THE FRONT. A VERY MOIST...TROPICAL ENVIRONMENT REMAINS IN PLACE
SOUTH OF THE FRONT...WITH PRECIPITABLE WATER VALUES IN EXCESS OF
2.00 INCHES THIS MORNING. SLIGHTLY DRIER AIR WILL BEGIN TO CREEP
WESTWARD INTO NORTHEAST GEORGIA BY AFTERNOON. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP FIRST IN THE AREA
OF BEST LOW-LEVEL WIND CONVERGENCE ACROSS WEST CENTRAL
GEORGIA...THEN PROPAGATE OUTWARDS ALONG NUMEROUS THUNDERSTORM
OUTFLOW BOUNDARIES. STRONG INSTABILITY..WITH CAPES IN EXCESS OF
4000 ACROSS WEST CENTRAL GEORGIA BY AFTERNOON...DESPITE VERY
LIMITED DYNAMICS...SUGGESTS THAT ISOLATED DOWN BURST WINDS MAY BE
POSSIBLE WITH A FEW OF THE STRONGER THUNDERSTORMS. IN
ADDITION...WITH A TROPICAL LADEN AIR MASS...THUNDERSTORMS TODAY
WILL BE VERY EFFICIENT RAIN PRODUCERS...POTENTIALLY RESULTING IN 1
TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME AT A GIVEN LOCATION.
THE STRONGER THUNDERSTORMS WILL PRODUCE FREQUENT AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENINGS. SLIGHTLY MORE
NUMEROUS ACTIVITY CAN BE EXPECTED SUNDAY AS ANOTHER WEAK COLD
FRONT DRIFTS INTO NORTH GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.

19

In the hours before

Special weather statement, Jul 11, 3:34 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT FRI JUL 11 2008

GAZ092-104-112100-
434 PM EDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN SUMTER AND SCHLEY
COUNTIES UNTIL 500 PM EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AMERICUS...MOVING SOUTHEAST AT 19 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SUMTER AND SCHLEY COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE ARLES...AMERICUS...COBB...DE SOTO AND
LESLIE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 11, 4:05 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT FRI JUL 11 2008

GAZ072-112130-
505 PM EDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN JONES COUNTY UNTIL
530 PM EDT...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROUND OAK...MOVING SOUTHEAST AT 14 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
JONES COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ROUND OAK...WAYSIDE...CLINTON...BRADLEY...BLOUNTSVILLE
AND GRAY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 11, 4:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 PM EDT FRI JUL 11 2008

GAZ102-112130-
507 PM EDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
STEWART COUNTY UNTIL 530 PM EDT...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLORENCE MARINA STATE PERK...MOVING SOUTH AT
17 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
STEWART COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE PROVIDENCE CANYON STATE PARK...FLORENCE MARINA STATE
PERK AND OMAHA.
Special weather statement, Jul 11, 4:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
511 PM EDT FRI JUL 11 2008

GAZ083-084-112145-
511 PM EDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
TWIGGS AND WILKINSON COUNTIES UNTIL 545 PM EDT...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GORDON...MOVING SOUTHEAST AT 14 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TWIGGS AND WILKINSON COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE GORDON...IVEY...MYRICKS MILL...
NICKLESVILLE...MCINTYRE...JEFFERSONVILLE...IRWINTON...DANVILLE AND
ALLENTOWN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 11, 4:29 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 PM EDT FRI JUL 11 2008

GAZ089-090-112215-
529 PM EDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
CHATTAHOOCHEE AND MUSCOGEE COUNTIES UNTIL 615 PM EDT...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FORT BENNING SOUTH...MOVING SOUTHEAST AT 11
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHATTAHOOCHEE AND MUSCOGEE COUNTIES THROUGH 615 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE COLUMBUS...FORT
BENNING...FORT BENNING SOUTH...JAMESTOWN AND CUSSETA. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 11, 4:34 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
534 PM EDT FRI JUL 11 2008

GAZ110-111-112215-
534 PM EDT FRI JUL 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
TELFAIR AND WHEELER COUNTIES UNTIL 615 PM EDT...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TOWNS...MOVING SOUTHEAST AT 44 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TELFAIR AND WHEELER COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE TOWNS...JORDAN...SCOTLAND AND LUMBER
CITY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 64 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Butts

When
July 11, 4:40 PM EST to 5:16 PM EST
Where
Butts County, 6 mi ENE of Jackson to 3 mi SE of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.333, -83.874

The Butts County Emergency Management Director reported that up to 10 trees were blown down, mainly across the eastern portion of the county. A tree was down on a home on Old Hardy Farm Road and another tree was blown onto railroad tracks between Jackson and Flovilla.

Flash Flood, Emanuel

When
July 11, 8:45 PM EST to July 12, 12:30 AM EST
Where
Emanuel County, 1.5 mi NNE of Swainsboro to 1.94 mi NE of Swainsboro
Cause
Heavy Rain
Property damage
$3,000
Reported by
County Official
Coordinates
32.620, -82.319

The Emanuel County 911 Center reported that rainfall of four to six inches across eastern Emanuel county from near Modoc to southeast of Swainsboro resulted in flooding of Hughes Creek, a tributary of Canoochee Creek, caused flooding of several roads in the area. Canoochee Road was closed when at least a foot of swift moving water was flowing over the road. Georgia Highway 56, just north of Swainsboro, was also closed when at least eight inches of water was flowing over the road. Other roads were flooded in the area from lesser amounts of standing and/or flowing water, including Lambs Bridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126170, 126169.